Nebraska, 2008

Hail in Nebraska, May 9, 2008

May 9, 2008 · NWS CYS · 2 events in 2 counties and zones

A couple of thunderstorms produced some hail over parts of the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of thunderstorms produced some hail over parts of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 12:05 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, May 9, 12:05 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
105 PM MDT FRI MAY 9 2008

.UPDATE...UPDATED ZONE PACKAGE TO REFLECT ISSUANCE OF SEVERE
THUNDERSTORM WARNING 287 FOR ZONES EAST OF LARAMIE RANGE UNTIL
03Z.

&&

.PREV DISCUSSION... /ISSUED 357 AM MDT FRI MAY 9 2008/

SHORT TERM...TODAY THROUGH SATURDAY...
LOW CLOUDS AND AREAS OF FOG WERE LOCATED EARLY THIS MORNING OVER
MUCH OF THE PANHANDLE AND NEARBY AREAS OF SOUTHEAST WYOMING.  THOSE
CONDITIONS WILL SLOWLY IMPROVE THROUGH 16Z AND WILL LIKELY EXPAND TO
MOST AREAS BELOW 5500 FEET MSL PRIOR TO SUNRISE.  MUCH OF THE
WEATHER THROUGH SATURDAY WILL BE CAUSED BY A SHORTWAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT AS THEY MOVE SLOWLY ACROSS THE
ROCKIES AND ONTO THE PLAINS.  THE UPPER LOW WAS CURRENTLY OVER THE
NORTHWEST PART OF MONTANA AND SLOW FILLS AS IT MOVES EAST.  BY 00Z
SATURDAY THE TROUGH AXIS WAS LOCATED FROM CENTRAL MONTANA TO EASTERN
IDAHO AND THE TROUGH AXIS FINALLY MOVES EAST OF THE CWA BY 18Z
SATURDAY.  MODEL TRENDS HAVE BEEN FOR A SLIGHTLY SLOWER TIMING OF ITS
EASTWARD MOVEMENT.  THE SURFACE COLD FRONT MOVES ACROSS THE CWA FROM
WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING WITH SURFACE HIGH
PRESSURE OVER THE CWA BY 00Z SUNDAY.  AHEAD OF THE SHORTWAVE TROUGH
AND FRONT THERE WILL BE FAIRLY WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY.  MODEL CAPE VALUES THIS AFTERNOON AND EVENING ARE ONLY UP
TO SEVERAL HUNDRED J/KG AND SO ANY STORMS WILL BE WEAK.  BUT WITH
THE COLD AIR AT 500 MB AND A LOWERING WET BULB ZERO HEIGHT...EXPECT
SOME SMALL HAIL ALONG WITH THE RAIN FROM MANY OF THE STORMS.  THE
SHOWER ACTIVITY WILL GRADUALLY DIMINISH ON SATURDAY AND WILL BE
FOCUSED OVER THE MOUNTAINS AND IN CONVERGENT BANDS OVER THE EAST PART
OF THE CWA BY SATURDAY AFTERNOON.  SURFACE PRESSURE GRADIENTS WILL
TIGHTEN THIS AFTERNOON AND ESPECIALLY TONIGHT AND SATURDAY MORNING.
THE WIND SPEEDS ALOFT INCREASE BY SATURDAY MORNING AND CONTINUE FOR
ALL DAY SATURDAY.  THE RESULT WILL BE WIND GUSTS TO 45 MPH OVER THE
EAST PART OF THE CWA WITH A WIND ADVISORY POSSIBLY BEING NEEDED FOR
THE PANHANDLE BY SATURDAY.  THE TEMPERATURES WILL BE SIMILAR TODAY
TO THOSE OF THURSDAY...WITH HIGH TEMPERATURES 10 TO 15 DEGREES COOLER
ON SATURDAY BEHIND THE FRONT AND SHORTWAVE TROUGH.

LONG TERM...AN UPPER RIDGE WILL BE OVER THE CWA SUNDAY WITH SW FLOW
DEVELOPING OVER THE AREA SUNDAY NIGHT...AS A LARGE AMPLITUDE UPPER
TROUGH MOVES INTO THE WESTERN U.S.  DRY CONDITIONS WILL PREVAIL
ACROSS THE FORECAST AREA SUNDAY...WITH SOME SHOWERS MOVING INTO THE
WESTERN PORTION OF THE CWA SUNDAY NIGHT.  FOR MON...SW FLOW WILL
CONT ALOFT AS THE UPPER TROUGH DEEPENS AND SPLITS WITH AN UPPER LOW
FORMING OVER THE DESERT SW.  THE NORTHERN BRANCH UPPER TROUGH AXIS
WILL MOVE INTO THE NORTHERN PLAINS.  WILL GO WITH A CHANCE OF
SHOWERS ACROSS THE ENTIRE CWA MON...WITH THUNDERSTORMS EAST OF THE
LARAMIE RANGE DURING THE AFTERNOON AND EVENING.  A COLD FRONT WILL
ALSO MOVE ACROSS THE CWA BY MON EVENING.  SNOW SHOWERS WILL OCCUR
WEST OF THE LARAMIE RANGE LATE MON NIGHT/EARLY TUES.  ON TUES...NW
FLOW WILL DEVELOP ALOFT AS THE UPPER LOW MOVES ACROSS THE SOUTHERN
ROCKIES AND AN UPPER RIDGE BUILDS OFF THE WEST COAST.  WILL CONTINUE
WITH A CHANCE OF SHOWERS ACROSS THE CWA WITH MOIST UPSLOPE FLOW AT
THE SURFACE.  ON WED...STRONG NW FLOW WILL BE ALOFT OVER THE
FORECAST AREA AS THE UPPER RIDGE OFF THE WEST COAST INCREASES IN
AMPLITUDE.  BRISK WINDS WILL OCCUR AT THE SURFACE AND MOISTURE WILL
INCREASE ACROSS THE AREA DURING THE AFTERNOON AND EVENING.  WILL
KEEP A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS IN THE
FORECAST...MAINLY EAST OF THE LARAMIE RANGE.  FOR THUR...THE FLOW
ALOFT WILL BECOME N TO NE AS THE LARGE AMPLITUDE UPPER RIDGE MOVES
INLAND.  A COLD FRONT WILL BACK INTO THE CWA...RESULTING IN MOIST
UPSLOPE FLOW AT THE SURFACE AND A CHANCE OF SHOWERS ACROSS THE
AREA.  HIGH TEMPERATURES WILL BE 5 TO 8 DEGREES ABOVE NORMAL FOR SUN
AND MON...AND AROUND NORMAL FOR TUES THROUGH THUR.

AVIATION...WIDESPREAD MVFR CEILINGS AND VISIBILITIES WILL CONTINUE
OVER MUCH OF THE PANHANDLE AND NEARBY PARTS OF SOUTHEAST WYOMING
THROUGH 16Z.  SOME OF THE AREAS THAT ARE NEAR THE CLOUD AREA SEEN
ON THE SATELLITE FOG PRODUCT WILL HAVE LOWER VISIBILITIES IN FOG...
AS HAS BEEN THE CASE AT KLSK SINCE 06Z.  SHOWERS AND THUNDERSTORMS
WILL AGAIN DEVELOP OVER THE CWA BY MIDDAY AND CONTINUE THROIGH THIS
EVENING.  MVFR CEILINGS AND VISIBILITIES AND MOUNTAIN OBSCUREMENT
WILL BE ASSOCIATED WITH THE ACTIVITY.  THE SHOWERS WILL GRADUALLY
BECOME LESS NUMEROUS ON SATURDAY...BUT LOCAL MVFR CONDITIONS CAN
STILL BE EXPECTED OVER THE MOUNTAINS AND THE EAST PART OF THE CWA
ON SATURDAY.  SURFACE WINDS WILL INCREASE THIS AFTERNOON AND
ESPECIALLY LATE TONIGHT AND SATURDAY.  NORTHWEST WINDS WILL GUST
TO 40 KNOTS ON SATURDAY OVER MAINLY THE EAST PART OF THE CWA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 9, 11:51 AM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1251 PM MDT FRI MAY 9 2008

NEZ001>003-019>021-054-055-WYZ059-060-067>070-101130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1251 PM MDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS
AFTERNOON AND EVENING. SOME STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MONDAY. THERE
IS ALSO A CHANCE OF THUNDERSTORMS IN THE NEBRASKA PANHANDLE
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>066-101130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1251 PM MDT FRI MAY 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS
AFTERNOON AND EVENING. THE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 127 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
May 9, 1:07 PM MST to 1:10 PM MST
Where
Scotts Bluff County, 3 mi NE of Mitchell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.981, -103.759

Soft, slushy hail ranged in size from 3/4 to 1 inch in diameter.

Hail, Cheyenne

When
May 9, 2:30 PM MST
Where
Cheyenne County, Sidney
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.150, -102.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86746, 86748.